Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Des Moines, IA

August 1, 2017Cerro Gordo County, Hancock County, Worth County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 1, 2017, 7:45 PM CDT for Cerro Gordo County, Hancock County, Worth County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 7:45 PM CDT (00:45 UTC)
Expired
Aug 1, 2017, 8:30 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Hancock County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS83 KDMX 020045
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
745 PM CDT TUE AUG 1 2017
 
IAZ005>007-016-017-024-025-020130-
Humboldt IA-Wright IA-Cerro Gordo IA-Kossuth IA-Winnebago IA-
Worth IA-Hancock IA-
745 PM CDT TUE AUG 1 2017

...WIND GUSTS OF 40 TO 50 MPH ALONG WITH PENNY TO DIME SIZE 
HAIL POSSIBLE...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Algona to near Northwood.
Movement was southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mason City, Forest City, Garner, Northwood, Lake Mills, Britt, Nora
Springs, Manly, Clear Lake, Eagle Lake, Mason City Municipal Airport,
Rice Lake, Ventura, Kanawha, Klemme, Wesley, Plymouth, Fertile,
Corwith and Leland.

LAT...LON 4315 9302 4277 9406 4310 9417 4350 9346
      4350 9302
TIME...MOT...LOC 0045Z 312DEG 26KT 4306 9404 4344 9317 

$$

Kotenberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:45 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 1, 6:45 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Tue Aug 1 2017

.SHORT TERM.../Tonight through Wednesday/
Issued at 353 PM CDT Tue Aug 1 2017

Quiet weather continues throughout the day today with a ridge of
high pressure still in place. Fairly warm this afternoon with
highs pushing into the mid to upper 80s across the state. A weak
boundary currently draped across central Minnesota will slide
south into the state this evening and tonight. Showers and
thunderstorms are possible along this line in central and northern
Iowa this evening and into tonight. Little to no shear across the
state and less than exciting CAPE values will prevent any severe
weather potential overnight tonight. As the boundary moves south,
winds will shift becoming more northerly allowing overnight
temperatures to sink into the upper 50s to lower 60s. Tomorrow a
mid-level shortwave drops into the midwest from Canada. During the
day, conditions will be warm and calm with highs again in the mid
to upper 80s despite northerly winds. Late afternoon and into the
next period a cold front associated with the mid-level low brings
with it another chance for showers and thunderstorms across the
state.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 353 PM CDT Tue Aug 1 2017

The main forecast concern was focused on the system to impact the
state Thursday into Friday with winds, precip chances, and
temperatures. Leaned closer to the ECMWF/GFS for winds and
temperatures Thursday into Friday.

Wednesday Night into Friday...Upper level trough and associated
vort max pushes across the state overnight Wednesday night into
Thursday ahead of the deepening surface low over eastern South
Dakota. The trailing cold front looks to push through the CWA
during the day Thursday and much of the area will likely see early
maximum temperatures. Although not entirely confident to mention a
complete non-diurnal temp trend due to the time of year, but for
areas across the west and north, temperatures are likely to remain
fairly steady throughout the day Thursday. Decent PVA couplet and
tropopause fold, for this time of year, cut across the state
Thursday afternoon into the evening. Winds atop the mixed range
from 35 to 40 knots over central to northern Iowa during the
aforementioned time frame and thus confident to raise winds/gusts
3-6 knots across the forecast area Thursday into Friday. This
might even be too low across the north. The surface pressure
gradient finally begins to weaken towards the afternoon Friday
from west to east and thus at least Friday morning remains fairly
breezy. Lowered temperatures Thursday night and again on Friday
with the fair amount of CAA

Saturday into Monday...another upper level trough brings
additional rain chances on Sunday into Sunday night. Although
the latest ECMWF is much quicker in pushing this shortwave south
of the state Sunday. Still some questions on timing of
precipitation late in the weekend. Much cooler temperatures remain
across the CWA through next week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 645 PM CDT Tue Aug 1 2017

Mainly VFR conditions expected.  However, a cold front will settle
across central Iowa tonight and showers/storms will develop along
the boundary though will wane by 06Z due to loss of instability.
some potential for MVFR vsby late across northern TAF's due to some
low lying fog but confidence in this is low.  Still put a mention in
the TAF's at FOD, MCW and ALO for a couple hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Worley
LONG TERM...Podrazik
AVIATION...FAB
Hazardous weather outlook, Aug 1, 5:23 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
523 AM CDT Tue Aug 1 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-021030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
523 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated non-severe thunderstorms are possible north and central this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated non-severe thunderstorms are possible Wednesday
afternoon over the far south. Scattered to widespread
thunderstorms are expected late Wednesday night into Thursday.
There is a very low threat of severe weather with these storms.
Additional thunderstorms are possible Saturday. The threat of
severe storms remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

REV

In the hours before

Special weather statement, Aug 1, 6:22 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
622 PM CDT TUE AUG 1 2017

IAZ004-015-020000-
Palo Alto IA-Emmet IA-
622 PM CDT TUE AUG 1 2017

...DIME TO NICKEL SIZE HAIL POSSIBLE ALONG WITH WIND GUSTS OF
40 TO 50 MPH...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Terril, or 7 miles southwest of Estherville, moving southeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lost Island Lake, Graettinger, Ruthven and Lost Island Lake State
Park.

LAT...LON 4321 9472 4312 9491 4340 9491
TIME...MOT...LOC 2321Z 328DEG 13KT 4335 9496

Kotenberg
Special weather statement, Aug 1, 6:36 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
636 PM CDT TUE AUG 1 2017

IAZ004>006-020015-
Kossuth IA-Winnebago IA-Emmet IA-
636 PM CDT TUE AUG 1 2017

...DIME TO NICKEL SIZE HAIL ALONG WITH 40 TO 50 MPH WIND GUSTS
POSSIBLE...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Okamanpedan Lake to near Elmore. Movement
was southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Iowa Lake, Union Slogh, Armstrong, Buffalo Center, Bancroft, Swea
City, Burt, Thompson, Titonka, Ringsted, Fenton, Lakota, Rake, Lone
Rock, Ledyard and Dolliver.

LAT...LON 4350 9387 4331 9374 4314 9438 4322 9445
      4325 9444 4325 9447 4346 9464 4350 9448
TIME...MOT...LOC 2336Z 331DEG 23KT 4341 9457 4354 9404

Kotenberg
Special weather statement, Aug 1, 6:47 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Des Moines IA
647 PM CDT TUE AUG 1 2017

IAZ015-020015-
Palo Alto IA-
647 PM CDT TUE AUG 1 2017

...DIME TO NICKEL SIZE HAIL POSSIBLE ALONG WITH 40 TO 50 MPH
WIND GUSTS...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmetsburg, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Emmetsburg, West Bend, Cylinder, Rodman and Emmetsburg Municipal
Airport.

LAT...LON 4298 9444 4291 9444 4291 9462 4309 9476
      4315 9456
TIME...MOT...LOC 2346Z 331DEG 23KT 4308 9461

Kotenberg
Special weather statement, Aug 1, 7:12 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
712 PM CDT TUE AUG 1 2017

IAZ005-015-024-020045-
Humboldt IA-Palo Alto IA-Kossuth IA-
712 PM CDT TUE AUG 1 2017

...DIME TO NICKEL SIZE HAIL ALONG WITH 40 TO 50 MPH WIND GUSTS
POSSIBLE...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Algona, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
West Bend, St. Joseph, Ottosen, Rodman and Stinson Prairie State
Park.

LAT...LON 4305 9454 4306 9429 4288 9409 4287 9442
TIME...MOT...LOC 0011Z 316DEG 22KT 4302 9442

Kotenberg
Special weather statement, Aug 1, 7:16 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Des Moines IA
716 PM CDT TUE AUG 1 2017

IAZ005>007-016-020045-
Kossuth IA-Winnebago IA-Worth IA-Hancock IA-
716 PM CDT TUE AUG 1 2017

...LINE OF STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL ALONG
WITH WIND GUSTS OT 40 TO 50 MPH...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Forest City to 7 miles
north of Algona. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Forest City, Lake Mills, Britt, Eagle Lake, Rice Lake, Union Slogh,
Buffalo Center, Bancroft, Swea City, Burt, Thompson, Titonka, Wesley,
Fertile, Leland, Lakota, Crystal Lake, Woden, Rake and Joice.

LAT...LON 4326 9338 4326 9350 4320 9350 4299 9409
      4338 9444 4339 9444 4350 9393 4350 9359
TIME...MOT...LOC 0015Z 305DEG 30KT 4336 9377 4318 9425

Kotenberg
Special weather statement, Aug 1, 7:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
745 PM CDT TUE AUG 1 2017

IAZ005>007-016-017-024-025-020130-
Humboldt IA-Wright IA-Cerro Gordo IA-Kossuth IA-Winnebago IA-
Worth IA-Hancock IA-
745 PM CDT TUE AUG 1 2017

...WIND GUSTS OF 40 TO 50 MPH ALONG WITH PENNY TO DIME SIZE
HAIL POSSIBLE...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Algona to near Northwood.
Movement was southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mason City, Forest City, Garner, Northwood, Lake Mills, Britt, Nora
Springs, Manly, Clear Lake, Eagle Lake, Mason City Municipal Airport,
Rice Lake, Ventura, Kanawha, Klemme, Wesley, Plymouth, Fertile,
Corwith and Leland.

LAT...LON 4315 9302 4277 9406 4310 9417 4350 9346
      4350 9302
TIME...MOT...LOC 0045Z 312DEG 26KT 4306 9404 4344 9317

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:12 PM CDTSpecial Weather StatementDMXHumboldt33 min
Aug 1, 7:16 PM CDTSpecial Weather StatementDMXKossuth, Winnebago29 min
Aug 1, 8:22 PM CDTSpecial Weather StatementDMXCerro Gordo, Wright38 min
Aug 1, 8:56 PM CDTSpecial Weather StatementDMXFranklin, Hamilton34 min
Aug 1, 9:13 PM CDTSpecial Weather StatementDMXWebster32 min
Aug 1, 9:21 PM CDTSpecial Weather StatementDMXHamilton, Hardin39 min
Aug 1, 9:47 PM CDTSpecial Weather StatementDMXHamilton, Webster28 min
Aug 1, 9:58 PM CDTSpecial Weather StatementDMXStory32 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.